|Adult ADHD Home||Succeed at Work||ADHD Self Test|
|Love & Friendships||Manage Time & Money||ADHD Adult Blogs|
|The Organized Life||Stress, Sleep, Health||Adult Support Groups|
|Apps & Gadgets||Inspirational Stories||Expert Answers|
|ADHD Parenting Home||Schedules & Time||Sample Routines|
|Discipline & Behavior||Teens & Young Adults||Parent Support Group|
|ADHD Parenting Skills||Nutrition & Diet||Parenting Blogs|
|Friendships & Social Skills||Sports & Hobbies||Summer & Camps|
|ADHD Treatment Home||ADHD Medications||Medication Reviews||Adderall|
|Treating Your Child||Nutrition & Diet||Fish Oil Printable||Daytrana|
|Expert Q&As||Non-Medical Treatment||Find Professionals||Strattera|
|Behavior Therapy||Brain Training||Quillivant XR||Vyvanse|
|ADHD/LD School Home||High School & College||Accommodations|
|IEPs & 504s||ADHD Study Skills||ADHD School Guide|
|Working with School||School Organization Help||College Survival Guide|
|Social Skills at School||For Teachers Only||Is it LD? A Self Test|
|ADHD Diagnosis Home||ADHD & Women||Is it ADHD? Self Tests|
|Getting a Diagnosis||Is it a Related Condition?||Medical Q&As|
|ADHD Symptoms||Post Diagnosis Next Steps||Myths & Realities|
|Is it Learning Disabilities?||ADHD Treatment||ADHD Support Groups|
|Tools and Checklists|
|ADHD Topics A-Z|
|Share Your Story|
|Give a Gift|
|Buy Back Issues|
AD/HD Drugs Slightly Affect Height
Kids who take stimulants experience slightly lower growth as a side effect.
Tuesday June 1st - 10:00am
According to a study in the April issue of Pediatrics, children who take stimulant medications for AD/HD experience a surprising side effect: slightly slower growth. While the study reinforces that AD/HD medications are effective in reducing AD/HD symptoms, it shows that children taking these medications grew slightly less in height than peers not taking the drugs.
The study compared the use of Ritalin to behavioral therapy, a combination of Ritalin and behavioral therapy, or no treatment at all. After 24 months of monitoring children who were ages 7 through 9 at the study's onset, doctors confirmed that children on medication showed a slight reduction in height growth, but noted that the effect was less pronounced after a longer period of time.
"Stimulant medications are extremely safe medications with very few side effects," said study author James Swanson, M.D., a professor of pediatrics at the University of California at Irvine. "I don't think this is necessarily a cause for great alarm in parents. The effect was rather modest, only about a centimeter less over a year."